Case 8 | Off legs…
A 53 year old lady presents to the ED with a 4 day history of diarrhoea and increasing confusion. She was unable to give any history. She was on medication for bipolar disorder and hypertension and was recently commenced on Madopar for newly diagnosed Parkinson’s disease following presentation with a tremor. She didn’t have a regular GP.
On examination she was confused, with bilateral nystagmus, coarse tremor, bilateral clonus and increased tone throughout. She was ataxic with past pointing bilaterally. Examination was otherwise normal and her ECG showed a sinus bradycardia.
It turns out this lady has been on lithium for some time, and had not been having her levels checked. Her lithium level was 2.9mmol/L (0.5-1.2). Her diarrhoea, whilst possibly due to her lithium levels, may have precipitated her toxicity by dehydrating her. Her Parkinsonism may well have been misdiagnosed.
What you need to know:
- the difference between acute and chronic toxicity
- when to suspect it
- how to treat it
- monitoring levels.
Lithium is a direct irritant to the GI tract. When absorbed, lithium ions affect neurotransmitter synthesis and release. It is almost exclusively renally excreted.
Toxicity is potentiated by renal failure, dehydration, diabetes insipidus, sodium depletion, NSAIDs, SSRIs, ACEIs, thiazides and Topiramate.
GI symptoms predominantly - nausea, vomiting, abdo pain and diarrhoea.
In the absence of dehydration, sodium depletion and renL impairment, even acute ingestions of over 25g rarely cause neurotoxicity.
Lithium levels are useful for monitoring. Ensure adequate hydration and monitor electrolytes and renal function.
Activated charcoal is not an option and there is no antidote.
Neuro symptoms - tremor, hyperreflrxia, confusion, agitation, rigidity, coma, convulsions, clonus
Suspect in any patient on lithium who presents with neurological symptoms.
Levels are not as useful for monitoring as in acute toxicity, as they normalise quickly but it may take weeks for the patient’s symptoms to resolve (and they may never completely recover).
You will be aware from medical exams that lithium can be dialysed out, which is useful in the presence of renal impairment in order to aid excretion. However dialysis won’t affect levels of lithium ions beyond the blood-brain barrier. Thus there is probably no place for dialysis in he absence of renal impairment.
There’s a great case conundrum on “life in the fast lane”… http://lifeinthefastlane.com/2012/04/toxicology-conundrum-048/
Murray L, Daly FFS, Little M and Cadogan M. Toxicology Handbook (2nd Edition), Elsevier Australia 2011